Honeymoon's over

DD was Dx’d almost a year ago (at 6), and even though I knew she was honeymooning, I had no idea how spoiled we were. Well, the honeymoon’s over. At least, I figure that has to be what this is. She used to need nothing but 2 shots/day of NPH for an A1c that came down every time, effortlessly, eventually to a 5.8. Then it was a 6.8, and while the anniversary visit isn’t for a few more days, I’d bet this next one is higher. If not, it would only be because the lows are as frequent as the highs these days. She’s taking NPH plus Novolog at breakfast & dinner now, & I’m trying, but I swear, even when I think I’ve counted perfectly, she’s either low or high. I don’t think I even have a question; I’m just frustrated and sad.

Yup, that’s normal. I was in a coma with a BG of 1140 when I was diagnosed, so my honeymoon was way over and I didn’t even know it! At least now you know what you’re working with and can start to stabilize her regimen. She will still probably need tweaks over the next few months to a year, and the reality is that fluctuations are unavoidable sometimes, especially for us females and our strange lifelong cocktail of hormones.

Is there a reason she’s on NPH? I ask because that is an older insulin with a pronounced “peaking” action, which you don’t want on top of the fast-acting peaking she’s getting with the Novolog at meals. Ask your endo if it’s time to switch to Lantus or Toujeo, which are long-acting insulins with little to no peaking. Then (in theory) she should be able to go hours without eating and have fairly stable BG’s, and only have a peak when she takes the Novolog. Eventually in another year or so you can consider putting her on a pump, which acts much more like a natural pancreas and she will love the flexibility and ability to make fine-tune adjustments.

Thanks, Angivan! Managing the NPH with the Novolog is definitely what’s tripping us up. She started on NPH-only because she goes to a small private school with no nursing staff, and the endo (very helpfully, quite honestly) picked it b/c we could cover her all day with the one shot at breakfast. She’s in school and after-care from 8-5:30, but they do morning snack, lunch, and afternoon snack, so at least when she still made some of her own insulin, it worked beautifully. For about 8 months, we never saw numbers lower than upper-50s or higher than 200s. And then things started to unravel, so at the 9-month visit the endo added the Novolog. On balance, I’d say it’s an improvement, but still, every little thing sends her too high or too low. We saw 40s and 400s both for the first time this week, and that’s what sent me to you. So, yeah, it’s definitely time for something to change, even if it’s just for me to learn more about how to manage this…

hi @srozelle, if you take a look at the way NPH absorbs you can see that it starts to peak near lunchtime (if your shot was first thing…) can be big all afternoon, then trails off a little past dinner. your options now include the poor man’s pump (lantus or other 24 hour insulin + fast acting) which will be a shot at every meal and snack, or an actual pump. IMO you are getting killed by the NPH now.

If it makes you feel any better, routine could also be your friend. In the old days the endos recommended “Do the same exact thing every day” where “do” means eat and exercise. that’s how I controlled it for almost 30 years with NPH, but I must admit, it always felt a little military. the MDI or pump route will let your kid be a kid, and not a slave to peaking insulin.

OK, that makes sense. I used to use the old Lente and then Ultralente insulins in the 80’s and 90’s, but still had to snack every 4 hours to keep from going low. The newer long-actings are so much more stable. I didn’t find that Lantus lasted the whole day for me though, so we split it into 2 doses. But the newest Toujeo apparently lasts the whole day for more people, so you might want to give either of those a go. I would recommend the book “Think Like a Pancreas” by Gary (somebody). It’s overwhelming but he really breaks it down into layman’s terms, both for patients on MDI (multiple daily injections) and insulin pumps.

The book by Gary Scheiner is “Think Like a Pancreas: A Practical Guide to Managing Diabetes with Insulin”. It is available on Amazon in paperback or Kindle. I would also recommend this as a resource. Gary discusses the basal (Lantus, Levemir) and bolus (Novolog) insulin regimen in the book.
Gary has Type 1 diabetes and is a Certified Diabetes Educator (CDE), so he lives T1D both personally and professionally. He runs Integrated Diabetes Services LLC which can provide additional services if you are not getting the help that you need from your endo. They have some resources on their website and also offer online courses through their Type 1 University. They have “pretests” to see if you already know that subject or could benefit from further training.



With regard to Toujeo, you might want to read about Ginger Vieira’s experience with that basal insulin before trying it. From the comments to her article, it appears that she’s not the only one who has had some issues with Toujeo, even though it had worked well initially.
https://www.diabetesdaily.com/blog/toujeo-insulin-the-problem-i-had-with-this-insulin-181057/

angivan makes a good point about pumps - they are very flexible and you can make fine adjustments to it once you’re accustomed to it. I did and it’s like night and day compared to using syringes. You have a machine that makes the doses that your doctor programs it with and it’s so much better. You might try using Humalog insulin instead of the NPH and Lente as Humolog takes care of both after meals and longer term dosing. I had a problem with trying to keep an even keel and was considered a brittle diabetic, but I got on the pump and used Humalog and things turned out much better.

You also might try to get a doctor that’s affiliated with your local university. I did that and have been with him ever since. They know exactly what to do and are up on the latest things.

If you’re having problems with highs and lows, you might check to make sure you don’t have any air bubbles in your syringe. That can cause problems with highs and lows. I’m on a Medtronic pump and had the same issues with bubbles in my insulin reservoir. I didn’t know what to do and just tried checking that out on Youtube and lo and behold I found a solution for that. Here’s a link to that Youtube video - https://www.youtube.com/watch?v=OwbelFCNGz4 It’s for an insulin pump, but you can do it for a syringe. Instead of using a reservoir as in the video, substitute that for a syringe. I’m doing what she said in the video and am having no problems with bubbles now. Try it and see if that might help.